Alert archive / Maine / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Caribou, ME

April 21, 2019Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Apr 21, 2019, 8:35 AM EDT for Aroostook County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2019, 8:35 AM EDT (12:35 UTC)
Expired
Apr 21, 2019, 12:00 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 37 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 0.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2019-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2019-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WGUS51 KCAR 211235
FFWCAR
MEC003-211600-
/O.NEW.KCAR.FF.W.0001.190421T1235Z-190421T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
835 AM EDT Sun Apr 21 2019

The National Weather Service in Caribou Maine has issued a

* Flash Flood Warning for...
  Southeastern Aroostook County in northern Maine...

* Until noon EDT.

* At 834 AM EDT, local law enforcement reported multiple road 
  closures due to flash flooding and on going rainfall across the 
  warning area.

* Some locations that will experience flooding include...
  Presque Isle, Caribou, Houlton, Fort Fairfield, Limestone,
  Mapleton, Washburn, Mars Hill, Hodgdon, Ashland, Easton, Woodland,
  Island Falls, Bridgewater, Smyrna, Masardis, Amity, Dudley
  Township, Cary Plantation and Smyrna Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4595 6778 4595 6843 4690 6843 4690 6779

$$

Maloit

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 6:30 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 6:30 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
630 AM EDT Sun Apr 21 2019

.SYNOPSIS...
A warm front and bring warmer and humid air to the region for
today. A cold front will cross the region on Monday. Low
pressure will approach from the south Tuesday and from the
west on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
630am Update...
Foggy start to the day with some rain, but nothing too
significant. Warm front surging north through Northern Maine
with a mild, muggy day in store. Forecast had this handled and
made just minor tweaks.

Previous Discussion...
The heaviest rain is done. However, we do still have another
slug of rain moving into Downeast as of 4am, and this rain will
spread north through the morning. Looking for another quarter to
third of an inch of rain Downeast, with around a tenth of an
inch in the north. A lot of low clouds and fog this morning with
moist onshore flow. Today's temperatures for coastal Downeast
will be similar as yesterday, but it'll be quite a bit warmer
from Bangor north as the warm, muggy airmass heads to Northern
Maine. Low to mid 60s for high temperatures are expected with
dewpoints quite high in the low to mid 50s. This will lead to a
lot of snowpack loss where snow still exists in the north,
raising the river levels more. Not expecting many breaks in the
clouds today. If there are any breaks, they will mainly be over
the North Woods.

Continued mostly cloudy and gloomy tonight, though with only
scattered showers as most of the rain will be shunted off to
the east of the area. Flow gradually shifts from onshore to
offshore tonight as a new area of low pressure approaches from
the south.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Models indicate a weak cold front slowly crossing the Rgn from
Ern QB on Mon. This should lift any morng fog with any shwrs
remaining msly across Ern and Downeast ptns of the FA.

Whats left of sfc and upper low pres from the mid atlc states
could bring more rnfl upwards to 0.25 to 0.50 inches again to
spcly Ern and Downeast areas Tue. A brief break between systems
will occur Tue ngt, with skies remaining cldy with Erly
component sfc winds.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Nearly all of the long range models then show a a vigorous s/wv
from the S/Cntrl Can - Nrn great lks Rgn apchg Wed with steady
rn likely Wed into Wed eve. It should be noted that different
long range models vary somewhat with the strength and tmg of
this event, so confidence with QPF amts is low, and precip type
if the event begins late Tue ngt or xtnds later into Wed ngt
with perhaps cold enough air for wet sn across the Nrn,
particularly higher trrn. For now, we do not play up much in sn
category, taking a blend of long range models for QPF and
capping max PoPs in the likely range for this event.

Conditions should improve somewhat on Thu with below avg temps
with other follow-up s/wvs from the upper great lks possibly
bring additional shwrs to the FA Fri into Sat with cont's cool
and unsettled conditions.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR/LIFR early this morning in low clouds and fog.
Only minor improvement today for KBGR and KBHB today as the
moist onshore flow persists. A bit more improvement from KHUL
north to KFVE, where ceilings should rise to near the MVFR/VFR
threshold this afternoon. Tonight, expect mainly MVFR in the
north and IFR Downeast.

SHORT TO LONG TERM: Predominately MVFR clgs will prevail for our
TAF sites with ocnl IFR clgs and/or vsbys with more organized
rnfl.

&&

.MARINE...
NEAR TERM: Small craft seas persist through tonight with winds
remaining below small craft levels.

SHORT TO LONG TERM: Can't rule out SCA seas Mon morn, otherwise
no hdlns anticipated durg these ptns of the fcst. Marine fog
should dissipate in the aftn as sfc winds become Nrly component
ovr time. Kept close to a WW3/NWPS guidance blend for fcst wv
hts.

&&

.HYDROLOGY...
Warmer temperatures today continue to put hydro issues at the
forefront of area weather concerns with melting of remaining
snow pack across the N. There are several point river flood
warnings in effect throughout the area. In terms of ice jams,
the focus remains on the Aroostook River around Washburn where
the ice jam released just before midnight and is flooding some
areas downriver toward Presque Isle. On the Saint John River,
the only remaining larger scale ice jam area known is near Saint
Francis and does not appear to be a significant enough threat
to prompt any warnings or advisories at this time.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Monday evening for MEZ001>006-010-011-015-
     031-032.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Monday
     for ANZ050-051.

&&

Near Term...Foisy
Short Term...VJN
Long Term...VJN
Aviation...Foisy/VJN
Marine...Foisy/VJN
Hydrology...Foisy/VJN
Hazardous weather outlook, Apr 21, 3:29 AM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 AM EDT Sun Apr 21 2019

MEZ001>006-010-011-015-031-032-220730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
329 AM EDT Sun Apr 21 2019

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-220730-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
329 AM EDT Sun Apr 21 2019

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 AM EDT Sun Apr 21 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:50 PM EDTAreal Flood WarningCARAroostook3 hr
Apr 21, 12:12 AM EDTAreal Flood WarningCARAroostook6 hr
Apr 21, 4:55 AM EDTRiver Flood WarningCARAroostook3 days
Apr 21, 4:55 AM EDTRiver Flood WarningCARAroostook21 days
Apr 21, 4:55 AM EDTRiver Flood WarningCARPenobscot21 days
Apr 21, 11:01 AM EDTAreal Flood AdvisoryCARPenobscot6 hr
Apr 21, 11:57 AM EDTAreal Flood WarningCARAroostook, Penobscot18 hr
Apr 21, 5:02 PM EDTAreal Flood AdvisoryCARPenobscot24 hr

Nearby

Flash Flood Warnings in Maine, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.